Macrolides and Torsadogenic Risk: Emerging Issues from the FDA Pharmacovigilance Database
|Emanuel Raschi1 , Elisabetta Poluzzi1 , Ariola Koci1 , Ugo Moretti2 , Miriam Sturkenboom3 and Fabrizio De Ponti1 *|
|1Department of Medical and Surgical Sciences, Pharmacology Unit, Alma Mater Studiorum, University of Bologna, Italy|
|2Clinical Pharmacology Unit, University of Verona, Italy|
|3Erasmus Medical Center, Rotterdam, Netherlands|
|Corresponding Author :||Fabrizio De Ponti
Department of Medical and Surgical Sciences
Pharmacology Unit, University of Bologna
Via Irnerio, 48, I-40126 Bologna BO, Italy
E-mail: [email protected]
|Received January 26, 2013; Accepted February 11, 2013; Published February 13, 2013|
|Citation: Raschi E, Poluzzi E, Koci A, Moretti U, Sturkenboom M, et al. (2013) Macrolides and Torsadogenic Risk: Emerging Issues from the FDA Pharmacovigilance Database. J Pharmacovigilance 1:104. doi: 10.4172/2329-6887.1000104|
|Copyright: © 2013 Raschi E, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
|Related article at
Pubmed Scholar Google
Introduction: Concern exists on the pro-arrhythmic potential of macrolides, namely Torsade de Pointes (TdP). Recent evidence has challenged the common opinion of considering azithromycin a safer therapeutic option, causing emerging regulatory and clinical interest.
Materials and Methods: We analyzed cases of drug-induced TdP (2004-2011) submitted to the publicly available FDA Adverse Event Reporting System (FAERS). Four groups of mutually exclusive events were identified in decreasing order of drug-attributable risk: 1) TdP; 2) QT interval abnormalities; 3) ventricular arrhythmia (VA); 4) Sudden Cardiac Death (SCD). They were combined into case definition A (TdP/QT abnormalities) and case definition B (VA/SCD). Both case-by-case analysis (information on concomitant drugs, especially QT-prolonging agents listed by Arizona CERT, and disproportionality approach (Reporting Odds Ratio, ROR, with 95%CI) were carried out.
Results: Over the 8-year period, macrolides were associated with 183 and 419 cases of interest (case definition A and B, respectively). Clarithromycin was the most frequently reported (84 and 162 cases), followed by azithromycin (63 and 140). Only 27% of cases of TdP/QT abnormalities with azithromycin occurred in patients >65 years of age (63, 47 and 44% for clari-, ery- and telithromycin, respectively). In cases of TdP/QT abnormalities, concomitant QT-prolonging drugs (Arizona CERT lists 1 or 2) were recorded with a proportion very different among macrolides (11 to 89%). The highest percentage of fatal outcome was recorded for azithromycin (17%). Disproportionality was found for azithromycin, clarithromycin and telithromycin for both events of interest, whereas erithromycin showed disproportion only for TdP/QT abnormalities.
Conclusions: Despite inherent limitations of spontaneous reporting analyses, the remarkable proportion of fatal cases and the occurrence of TdP-related events in middle-aged patients strengthen the view that caution is needed before considering azithromycin as a safer therapeutic option among macrolides.